Clostridium difficile: An intestinal infection on the rise

Intestinal infection known as C. diff can spread through spores and cause diarrhea

clostridium difficile, c. diff

Published: May, 2010

Why would you get an intestinal infection, like C. diff, from treating a different illness with antibiotics?

When you're admitted to a hospital, you expect to receive tests and treatments that will make you feel better. When you get antibiotics in the hospital, you expect that the drugs will treat or prevent infection. But it doesn't always work that way. A distressing number of patients acquire infections while they are in the hospital. And antibiotic therapy can actually increase the odds of coming down with a hospital-acquired infection, particularly when the cause is a bacterium named Clostridium difficile. Although doctors are working hard to control intestinal infections caused by the bug commonly (if not fondly) known as C. diff, the problem is rapidly becoming more common, more serious, and harder to treat.

To continue reading this article, you must log in.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »